Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 80, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 21, 2023, 12:56 AM PDT for Clark County, Lincoln County, Nye County, Nevada. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2023, 12:56 AM PDT (07:56 UTC)
- Expired
- Aug 21, 2023, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 141 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 4:33 AM PDT | FLOOD | 8 Wnw Amargosa Valley, NV | Nevada Department of Transportation reports water over all lanes of Highway 95. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 424 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 7.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 585 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WGUS55 KVEF 210756
FFWVEF
NVC003-017-023-211400-
/O.NEW.KVEF.FF.W.0080.230821T0756Z-230821T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1256 AM PDT Mon Aug 21 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Lincoln County in south central Nevada...
Southern Nye County in south central Nevada...
Northwestern Clark County in southern Nevada...
* Until 700 AM PDT Monday.
* At 1256 AM PDT, Doppler radar and automated rain gauges indicated
persistent moderate rain falling across southern Nye County and
western Clark counties. Between 0.5 and 1 inch of rain since 10 PM
PDT. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of washes, low-water crossings poor
drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pahrump, Mercury, Beatty, Spring Mountains, Lathrop Wells,
Amargosa Valley, Indian Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3687 11702 3747 11652 3743 11590 3742 11579
3652 11550 3644 11567 3630 11576 3624 11560
3609 11551 3593 11543 3593 11580
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
JA2 follow-up statements
267
WGUS75 KVEF 210904
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
204 AM PDT Mon Aug 21 2023
NVC003-017-023-211400-
/O.CON.KVEF.FF.W.0080.000000T0000Z-230821T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Lincoln NV-Nye NV-
204 AM PDT Mon Aug 21 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING
FOR SOUTHWESTERN LINCOLN, SOUTHERN NYE AND NORTHWESTERN CLARK
COUNTIES...
At 204 AM PDT, Heavy rainfall continues across the Amargosa Desert
and Pahrump Valley with hourly rain rates of a tenth to a quarter of
an inch per hour. Area washes are running at a high volume and local
roadways are experiencing flooding.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Pahrump, Mercury, Beatty, Spring Mountains, Lathrop Wells,
Amargosa Valley, Indian Springs, Willow Creek Campground, Lovell
Canyon Campground, Mountain Springs and Mt. Potosi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3687 11702 3747 11652 3743 11590 3742 11579
3652 11550 3644 11567 3630 11576 3624 11560
3609 11551 3593 11543 3593 11580
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
CO896
WGUS55 KVEF 211352
FFWVEF
NVC003-017-023-211600-
/O.EXT.KVEF.FF.W.0080.000000T0000Z-230821T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
652 AM PDT Mon Aug 21 2023
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Southwestern Lincoln County in south central Nevada...
Southern Nye County in south central Nevada...
Northwestern Clark County in southern Nevada...
* Until 900 AM PDT.
* At 652 AM PDT, Moderate to locally heavy rainfall persists across
the Amargosa Desert and Pahrump Valley...with one hour rain rates
of up to a quarter inch per hour. The Flood Warning will be
extended a couple more hours to account for the continued flood
risk,
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pahrump, Mercury, Beatty, Spring Mountains, Lathrop Wells,
Amargosa Valley, Indian Springs, Willow Creek Campground, Lovell
Canyon Campground, Mountain Springs and Mt. Potosi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3687 11702 3747 11652 3743 11590 3742 11579
3652 11550 3644 11567 3630 11576 3624 11560
3609 11551 3593 11543 3593 11580
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 8:58 PM PDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 20, 8:58 PM PDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 858 PM PDT Sun Aug 20 2023 .SYNOPSIS...The remnants of Hilary will lift up through through southeast California and western Nevada tonight with widespread rain and instances of significant flash flooding. Strong winds will also accompany this storm system with gusts of 50-60 mph primarily confined to exposed hills and ridges at elevations above 4000 feet. Decreasing shower coverage is expected Monday but daily chances for showers and thunderstorms will persist through the week with temperatures remaining below normal. && .UPDATE...The center of Hilary was located just northwest of Los Angeles at 8 PM and moving quickly northward. Widespread moderate to heavy rain was confined to San Bernardino and Inyo counties in the northeast quadrant of the system though the eastern periphery of the circulation will continue brushing Clark and southern Nye counties through this evening. Lightning has been very sparse in this tropical environment, but radar was indicating discrete convective cells over Clark County were moving toward the north-northwest around 60 mph. So, any heavy rain they produce will be very short lived over any particular spot and it will take considerable training of cells to produce significant flash flooding around the Las Vegas Valley. However, minor urban flooding can be expected through this evening around Las Vegas. After midnight, the latest HRRR indicates preciptation will be confined to our zones west and northwest of the Las Vegas Valley...including the Pahrump Valley, much of Nye, Esmeralda and Inyo counties followed by a narrowing band of precipitation continuing Monday morning over southeast Inyo County and much of Nye County. -Adair && .PREV DISCUSSION... .SHORT TERM...The Rest of Today through Monday. Continuing to watch as the historic event unfolds. This afternoon will feature two areas of differing concerns and impacts. Area 1: In Inyo County, Nye County, Esmeralda, and far western San Bernardino County (including areas such as the Western Mojave Preserve, the Morongo Basin, Daggett Barstow), the main threat through this evening will be heavy rain and flash flooding. An 300mb jet will provide continued upper level support while PWATs will continue to increase...therefore expecting an widespread and continuous rain area to develop and sit over this region. Moderate rain with embedded thunderstorms and heavier rain are expected. HREF 3hr PMMs bullseyes Inyo County with high probabilities for 3hr rainfall totals over 1.00 inch through 5PM tonight. Embedded thunderstorms will be possible, especially with any upsloping in the terrain, however the continued highest risk with storms in this region today will be heavy rain. Area 2: Further east in Clark, Lincoln, much San Bernardino, and Mohave counties, precipitation this afternoon and evening should be more scattered and convective in nature. Instability will increase to 500-1500 J/Kg through the afternoon with the highest instability over southern areas such as Twentynine Palms, the southern Colorado River Valley, and southern Clark. Deep layer shear will be a lot to overcome as 50-70KT of 0-6km shear being shown on mesoanalysis. However, storm initiating of the edge of the moisture push acting much like a warm front should have enough instability to tap into to result in strong to severe thunderstorms today. The main threat will be heavy downpours as the atmosphere is super moist. Along with that, strong winds will be possible as sounding show strong winds just above the surface that could easily transfer down with rapid storm motion or heavy rain. Continuing to watch the threat for a few tornadoes. While a low chance, the atmosphere is primed for it as LCLs are very low and 0-3km shear is high. For the rest of the day, ensure you have multiple ways to receive weather warnings and updates. Take all forecasts and warnings seriously. The small scale details of this forecast continue to change and are hard to pinpoint. Even if its not raining now or flooding isn't occurring at this moment- the weather will rapidly change and impacts will develop quickly if intense weather hits your location. Not every location will see high impact weather today, but all locations have some risk of high impact and dangerous conditions. As meteorologists, our main goal is ensure everyone remains safe. For tonight...Tropical system Hilary will continue it's northward track tonight and Monday, bringing heavy rain and strong winds to the region. Flash flooding remains a concern overnight, especially in San Bernardino, Inyo, and southern Nye counties. High winds with gusts over 60MPH are possible tonight with widespread moderate to high wind impacts possible. FLASH FLOOD THREAT: Overall, the forecast for rainfall remains on track from previous forecast. Increasing forcing as Hilary lift north through the night along with extreme moisture advecting into the region will result in heavy rain at times for many areas. Moderate rain with embedded thunderstorms and heavier rain is expected through tonight. The main change from the previous forecasts is an increase in rainfall amount in northern areas of Inyo. The latest WPC day 1 excessive rainfall forecast has been extended the high risk for flash flooding further north to include this area while continuing to highlight San Bernardino and southern Nye counties. Through this area, HREF shows high probabilities for 3hr rainfall totals over 1.00 inch . Also of note, HREF probabilities has low chances (10%-20%) for 3 hour rainfall amounts over 3.00 inches a between 5pm and 8pm PT in San Bernardino, and between 8pm and 11pm in Inyo County. Areas further east may see waves of rainfall with varying intensity and impacts tonight as opposed to a large, widespread swath of continuous rain like areas further west. Main unknown for eastern areas tonight will be how long thunderstorms will continue into tonight before transition to just rain. Currently expecting thunderstorm activity through at least 10pm in most areas of Clark, Mohave, Lincoln, and eastern San Bernardino counties. No changes were made the the flash flood watches as we continue to see a risk for heavy rain and flooding through tonight. STRONG WINDS: As Hilary moves north, models continue to show increasing south to southeast winds this evening and overnight. There is still uncertainty on how strong the winds will get as ensembles showing varying probabilities for winds over 60MPH. There is at least a high risk for impactful wind gusts after 40MPH so will not make changes to the High Wind Warning that is in place. Expect a sharp increase in winds as Hilary moves through, with the strongest winds located closest to the center of the low,, lasting 3 to 6 hours before then before slowly tapering off the rest of the night and Monday morning. The highest probability for wind gusts over 60MPH will be southern Nevada, eastern San Bernardino, and the Colorado River Valley where ensembles paint at least 40%-50% probabilities. By Monday, Hilary will be a thing of the past but widespread low level moisture will remain well entrenched across the area. This will keep the forecast rather moist and unstable with numerous showers and thunderstorms, especially in the higher terrain. While coverage will decrease from past days, storms will remain very efficient rain producers and flash flooding will remain a possibility. There is low confidence in the precipitation probability forecast as models show varying solutions on where precipitation may develop, if they will be convective or not, and how widespread the scattered precipitation may cover. .LONG TERM...Tuesday through Saturday. Broad ridge will remain over the central US steering at least low to moderate grade monsoonal moisture northward around its perifery through next weekend. This will keep shower and thunderstorm activity in the forecast, especially across southern Nevada and Northwest Arizona. Meanwhile, temperatures will remain on the cool side of normal thanks to wet soils, persistent moisture feed, and scattered storm activity in the area, though temperatures will slowly be trending upward each day. && .AVIATION...For Harry Reid...Adverse conditions are forecast through most of the TAF period as the remnants of Hilary track across the area. Light scattered showers early this afternoon will ll transition to thunderstorms this afternoon through early tonight. Rain this afternoon and evening may not be continuous, instead expecting waves of rain with rapidly deteriorating conditions as the precipitation moves through. High confidence for lightning, heavy rain, reduction in visibility to 4SM, and CIGs to 5000ft with the rounds of precipitation this afternoon. Low probability for sudden gusty winds, CIGS below 3000ft, and visibility less than 3SM with afternoon convection. Thunderstorm risk and convective driven impacts will decrease after 06Z tonight, but continued showery activity is likely through at least Monday morning. Low confidence in precipitation forecast Monday afternoon as showers and thunderstorms will be possible in and around LAS, however not expecting as widespread of activity and unsure if precipitation will directly impact the terminals. Northeast winds around 10KT will become southeast and rapidly increase late this afternoon and tonight. Increasing confidence for wind gusts over 40KT, especially between 03Z to 09Z. Low probability (20%) for wind gusts over 50KT, mainly centered around 06Z. Southeast wind gusts will slowly decrease after 09Z, with wind gusts dropping below 35KT by 12Z, then dropping below 25KT sometime after 15Z. Elevated south to southeast winds are expected through MOnday afternoon with speeds 10-15KT but little to no gusts. For the rest of southern Nevada, northwest Arizona and southeast California...Poor aviation conditions expected through much of the TAF period across the region. Widespread areas of moderate to locally heavy rainfall can be expected as the remnants of Hilary pass across the region with the heaviest precipitation is expected across far western Nevada and the Mojave Desert in California. Winds this afternoon should generally be 10KT or less from an east-to- south direction before rapidly increasing south to southeast winds arrive late this afternoon and tonight. Gusts to 50KT are possible, especially in the lower Colorado River Valley. The gusts should then diminish south to north overnight into Monday morning. During periods of heavier precipitation today, CIGs may fall below 2kft, and visibilities may be reduced to 3mi or less. Outside of the heavier rain, prevailing CIGs around 5kft can be expected.&& .SPOTTER INFORMATION STATEMENT...Heavy rain, high winds or wind damage, and flash flooding reports are requested through the weekend as the remains of Hurricane Hilary lift through the area. && SHORT TERM/AVIATION...Nickerson LONG TERM...Outler For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 20, 8:41 PM PDT, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
841 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM Flash Flood 3 NE Nebo Center 34.90N 116.93W
08/20/2023 San Bernardino CA Law Enforcement
Fast moving water across roadway at Fort
Irwin Road and Interstate 15.
&&
SMLocal storm report, Aug 20, 11:02 PM PDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
1102 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM Non-Tstm Wnd Dmg 2 WSW Twentynine Palms 34.13N 116.09W
08/20/2023 San Bernardino CA Trained Spotter
Part of house roof blown off. Winds gusting
to 66 mph at the time of the damage.
&&
PlanzLocal storm report, Aug 20, 11:12 PM PDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
1112 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM Flash Flood Bishop, CA 37.38N 118.40W
08/20/2023 Inyo CA Law Enforcement
All of Highway 395 from Bishop south to
Pearsonville has been closed due to flooding
impacts. Report from CHP.
&&
TB3Local storm report, Aug 20, 11:23 PM PDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
1123 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM Non-Tstm Wnd Gst 6 NE Mt. Charleston 36.32N 115.58W
08/20/2023 M82 MPH Clark NV Mesonet
NV Energy observation site reported a gust
up to 82 mph at Angel Peak at 1040 PM.
(NV015).
&&
TB3Local storm report, Aug 20, 11:27 PM PDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
1127 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM Flash Flood 6 N Yucca Valley 34.19N 116.44W
08/20/2023 San Bernardino CA Law Enforcement
State Road 247 at Pipes Canyon Road was
reported flooded and not passable. The road
was closed due to the flooding.
&&
TB3Local storm report, Aug 21, 12:03 AM PDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
1203 AM PDT Mon Aug 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Non-Tstm Wnd Dmg Mt. Charleston 36.26N 115.62W
08/20/2023 Clark NV Public
Public reported photos of trees uprooted in
the Spring Mountains due to wind and
saturated soils.
&&
TB3The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:56 PM PDT | Flash Flood Warning | VEF | Clark | 7 hr |
| Aug 20, 8:19 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 5 hr |
| Aug 20, 8:53 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 21, 1:31 AM PDT | Flash Flood Warning | VEF | Esmeralda, Nye | 5 hr |
| Aug 21, 2:30 AM PDT | Flash Flood Warning | VEF | Clark | 16 hr |
| Aug 21, 9:13 AM PDT | Areal Flood Advisory | VEF | Clark, Lincoln, Nye | 6 hr |
| Aug 21, 9:48 AM PDT | Areal Flood Warning | VEF | Nye | 23 hr |
Nearby
Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.